Set-membership identifiability of nonlinear models and related parameter estimation properties

Open access


Identifiability guarantees that the mathematical model of a dynamic system is well defined in the sense that it maps unambiguously its parameters to the output trajectories. This paper casts identifiability in a set-membership (SM) framework and relates recently introduced properties, namely, SM-identifiability, μ-SM-identifiability, and ε-SM-identifiability, to the properties of parameter estimation problems. Soundness and ε-consistency are proposed to characterize these problems and the solution returned by the algorithm used to solve them. This paper also contributes by carefully motivating and comparing SM-identifiability, μ-SM-identifiability and ε-SM-identifiability with related properties found in the literature, and by providing a method based on differential algebra to check these properties.

Alamo, T., Bravo, J.M. and Camacho, E.F. (2005). Guaranteed state estimation by zonotopes, Automatica 41(6): 1035-1043.

Auer, E., Kiel, S. and Rauh, A. (2013). A verified method for solving piecewise smooth initial value problems, International Journal of Applied Mathematics and Computer Science 23(4): 731-747, DOI: 10.2478/amcs-2013-0055.

Boulier, F. (1994). Study and Implementation of Some Algorithms in Differential Algebra, Ph.D. thesis, Université des Sciences et Technologie de Lille, Lille.

Bourbaki, N. (1989). Elements of Mathematics, Springer-Verlag, Berlin/Heidelberg.

Braems, I., Jaulin, L., Kieffer, M. and Walter, E. (2001). Guaranteed numerical alternatives to structural identifiability testing, Proceedings of the 40th IEEE Conference on Decision and Control, Orlando, FL, USA, pp. 3122-3127.

Chabert, G. and Jaulin, L. (2009). Contractor programming, Artificial Intelligence 173(11): 1079-1100.

Chiscii, L., Garulli, A. and Zappa, G. (1996). Recursive state bounding by parallelotopes, Automatica 32(7): 1049-1055.

Denis-Vidal, L., Joly-Blanchard, G. and Noiret, C. (2001a). Some effective approaches to check identifiability of uncontrolled nonlinear systems, Mathematics and Computers in Simulation 57(1-2): 35-44.

Denis-Vidal, L., Joly-Blanchard, G., Noiret, C. and Petitot, M. (2001b). An algorithm to test identifiability of non-linear systems, Proceedings of the 5th IFAC Symposium on Nonlinear Control Systems, St. Petersburg, Russia, Vol. 7, pp. 174-178.

Herrero, P., Delaunay, B., Jaulin, L., Georgiou, P., Oliver, N. and Toumazou, C. (2016). Robust set-membership parameter estimation of the glucose minimal model, International Journal of Adaptive Control and Signal Processing 30(2): 173-185.

Jauberthie, C., Verdière, N. and Travé-Massuyès, L. (2011). Set-membership identifiability: Definitions and analysis, Proceedings of the 18th IFAC World Congress, Milan, Italy, pp. 12024-12029.

Jauberthie, C., Verdière, N. and Travé-Massuyès, L. (2013). Fault detection and identification relying on set-membership identifiability, Annual Reviews in Control 37(1): 129-136.

Jaulin, L., Kieffer, M., Didrit, O. and Walter, E. (2001). Applied Interval Analysis: With Examples in Parameter and State Estimation, Robust Control and Robotics, Springer, Londres.

Jaulin, L. and Walter, E. (1993). Set inversion via interval analysis for nonlinear bounded-error estimation, Automatica 29(4): 1053-1064.

Kieffer, M., Jaulin, L. and Walter, E. (2002). Guaranteed recursive nonlinear state bounding using interval analysis, International Journal of Adaptive Control and Signal Processing 6(3): 193-218.

Kieffer, M., Jaulin, L.,Walter, É. and Meizel, D. (2000). Robust autonomous robot localization using interval analysis, Reliable Computing 6(3): 337-362.

Kieffer, M. and Walter, E. (2011). Guaranteed estimation of the parameters of nonlinear continuous-time models: Contributions of interval analysis, International Journal of Adaptive Control and Signal Processing 25(3): 191-207.

Kolchin, E. (1973). Differential Algebra and Algebraic Groups, Academic Press, New York, NY.

Kurzhanski, A.B. and Valyi, I. (1997). Ellipsoidal Calculus for Estimation and Control, Nelson Thornes, Birkhäuser.

Lagrange, S., Delanoue, N. and Jaulin, L. (2008). Injectivity analysis using interval analysis: Application to structural identifiability, Automatica 44(11): 2959-2962.

Ljung, L. and Glad, T. (1994). On global identifiability for arbitrary model parametrizations, Automatica 30(2): 265-276.

Maiga, M., Ramdani, N. and Travé-Massuyès, L. (2013). A fast method for solving guard set intersection in nonlinear hybrid reachability, Proceedings of the 52nd IEEE Conference on Decision and Control, CDC 2013, Firenze, Italy, pp. 508-513.

Maiga, M., Ramdani, N., Travé-Massuyès, L. and Combastel, C. (2016). A comprehensive method for reachability analysis of uncertain nonlinear hybrid systems, IEEE Transactions on Automatic Control 61(9): 2341-2356, DOI:10.1109/TAC.2015.2491740.

Milanese, M., Norton, J., Piet-Lahanier, H. and Walter, É. (2013). Bounding Approaches to System Identification, Springer Science & Business Media, New York, NY.

Munkres, J.R. (1975). Topology-A First Course, Prentice Hall, Upper Saddle River, NJ.

Nelles, O. (2002). Nonlinear System Identification, Springer-Verlag, Berlin/Heidelberg.

Pohjanpalo, H. (1978). System identifiability based on the power series expansion of the solution, Mathematical Biosciences 41(1): 21-33.

Puig, V. (2010). Fault diagnosis and fault tolerant control using set-membership approaches: Application to real case studies, International Journal of Applied Mathematics and Computer Science 20(4): 619-635, DOI: 10.2478/v10006-010-0046-y.

Raïssi, T., Ramdani, N. and Candau, Y. (2004). Set-membership state and parameter estimation for systems described by nonlinear differential equations, Automatica 40(10): 1771-1777.

Ravanbod, L., Verdière, N. and Jauberthie, C. (2014). Determination of set-membership identifiability sets, Mathematics in Computer Science 8(3-4): 391-406.

Seybold, L., Witczak, M., Majdzik, P. and Stetter, R. (2015). Towards robust predictive fault-tolerant control for a battery assembly system, International Journal of Applied Mathematics and Computer Science 25(4): 849-862, DOI: 10.1515/amcs-2015-0061.

International Journal of Applied Mathematics and Computer Science

Journal of the University of Zielona Góra

Journal Information

IMPACT FACTOR 2017: 1.694
5-year IMPACT FACTOR: 1.712

CiteScore 2017: 2.20

SCImago Journal Rank (SJR) 2017: 0.729
Source Normalized Impact per Paper (SNIP) 2017: 1.604

Mathematical Citation Quotient (MCQ) 2017: 0.13

Cited By


All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 217 217 54
PDF Downloads 139 139 45